Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 17, NWS Dodge City, KS

April 11, 20236 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 11, 2023, 2:32 PM CDT for 6 counties in Kansas. It took effect at Apr 12, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 2:32 PM CDT (19:32 UTC)
In effect from
Apr 12, 2023, 1:00 PM CDT
Expired
Apr 12, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS83 KDDC 111932
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
232 PM CDT Tue Apr 11 2023

...Strong South Winds and Fire Danger Wednesday and Thursday... 
..Critical Fire Danger Along and West of Highway 25...

KSZ061-062-074-075-084-085-121200-
/O.UPG.KDDC.FW.A.0014.230412T1800Z-230413T0100Z/
/O.NEW.KDDC.FW.W.0017.230412T1800Z-230413T0100Z/
/O.NEW.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/
/O.CON.KDDC.FW.W.0016.000000T0000Z-230412T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
232 PM CDT Tue Apr 11 2023 /132 PM MDT Tue Apr 11 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061, 062, 074, 075, 084, AND 085...
...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Wednesday. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
wind and low relative humidity is in effect from Thursday
afternoon through Thursday evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 25 to 35 mph with gusts up to 55 mph. The
  strongest winds and gusts are expected Thursday. 

* RELATIVE HUMIDITY...Wednesday: As low as 10%.
  Thursday: As low as 15%.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
957 
WWUS83 KDDC 120827
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
327 AM CDT Wed Apr 12 2023

...Strong South Winds and Fire Danger Wednesday and Thursday...
..Critical Fire Danger Along and West of Highway 25...

KSZ061-062-074-075-084-085-122100-
/O.CON.KDDC.FW.W.0017.230412T1800Z-230413T0100Z/
/O.CON.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
327 AM CDT Wed Apr 12 2023 /227 AM MDT Wed Apr 12 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075,
084, AND 085...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ030-031-043>046-063-122100-
/O.EXA.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Finney-
327 AM CDT Wed Apr 12 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 030, 031, 043, 044, 045, 046, AND 063...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush and Fire Weather Zone 063 Finney.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
376 
WWUS83 KDDC 121717
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1217 PM CDT Wed Apr 12 2023

...Strong South Winds and Fire Danger Wednesday and Thursday...

KSZ061-062-074-075-084-085-131200-
/O.UPG.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/
/O.NEW.KDDC.FW.W.0018.230413T1800Z-230414T0100Z/
/O.CON.KDDC.FW.W.0017.230412T1800Z-230413T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1217 PM CDT Wed Apr 12 2023 /1117 AM MDT Wed Apr 12 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061, 062, 074, 075, 084, AND 085...
...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>046-063-131200-
/O.UPG.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/
/O.NEW.KDDC.FW.W.0018.230413T1800Z-230414T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Finney-
1217 PM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031,
043, 044, 045, 046, AND 063...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 8 PM CDT Thursday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush and Fire Weather Zone 063 Finney.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 2:20 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 11, 2:20 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
220 PM CDT Tue Apr 11 2023

...Updated Fire Weather and Long Term...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1200 PM CDT Tue Apr 11 2023

Midday satellite imagery continued to indicate a clear sky,
outside of a few cirrus wisps. A strong midlevel ridge axis
centered over New Mexico will continue to expand over SW KS
through tonight, continuing to provide a clear sky. Lee troughing
across eastern Colorado is modest today, only supporting an
average Kansas windy day, averaging 20-30 mph this afternoon.
Dewpoints will continue to hold in the lower 40s east of a diffuse
dryline over the western zones, with most locations warming into
the lower 80s through 4 pm.

A clear sky continues tonight in a strong subsident regime, as the
expected Rex block develops over the central U.S. A pronounced low
level jet is forecast overnight, which will keep the boundary
layer mixed and southerly surface winds elevated at 15-20 mph with
higher gusts. With the mixing deterring radiational cooling and
dewpoints holding in the 40s, temperatures will struggle to fall
below 50 degrees at many locations through sunrise Wednesday.

A windy warm Wednesday is on the way, with again few if any clouds
and strong south winds. 12z NAM depicts more robust leeside
cyclogenesis in eastern Colorado (994 mb), supporting a mslp
gradient of 12 mb across SW KS. Still, winds do not appear to get
out of hand Wednesday, with wind fields aloft only supporting
gusts near 40 mph. 12z GFS shows another 2C of warming at 850 mb
versus Tuesday, supporting mid 80s, and the warmest day so far
this year, at many locations.

Breezy and mild again Wednesday night through Thursday morning,
with elevated gusty south winds. Minimum temperatures sunrise
Thursday very springlike in the lower 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 220 PM CDT Tue Apr 11 2023

Key Messages:

-Intense south winds and very warm Thursday.
-Cold front scheduled for Friday evening with strong north winds.
-Window of opportunity for rain showers Friday night.
-Much cooler Saturday, light freeze possible Sunday morning.

Strong trough is expected to make progress across the northern
Rockies Thursday, triggering strong lee cyclogenesis (~985 mb)
in northeast Colorado east of Denver. Intense south winds will
result, with the strongest winds of this upcoming windy stretch
expected Thursday. Modelled 850 mb wind fields near 45 mph suggest
gusts of that caliber will be common in the afternoon. Peak
pressure gradients and winds still appear focused on late Thursday
afternoon through sunset, when some gusts will probably approach
high wind warning criteria (58 mph). Will need to consider wind
headlines and blowing dust efficiency late Thursday. Dryline is
expected to be draped north-south over the western zones, with
very subtle signs on some of the guidance that at least weak
convective initiation may be attempted through the stout elevated
mixed layer. Along with WFO AMA, included minimal pops along the
US 83 corridor for a few hours late Thursday. Signficant rainfall
is highly unlikely, with large surface temperature-dewpoint
depressions.

South winds will remain very strong Thursday night, in response
to the surface cyclone progressing eastward along the
Nebraska/Kansas border. Nocturnal timing will help to reduce wind
magnitudes, but boundary layer will be unseasonably warm and
mixed, so some signficant gusts to near 50 mph are probable even
overnight.

Rockies trough axis will progress onto the northern high plains
Friday, with the associated cold front making progress through
western Kansas daylight Friday. Model consensus is trying to slow
this front's progression, with NBM allowing more time for
prefrontal SWly downslope and warming much of Friday, before the
cold front arrives. Given this slower timing, may have to consider
convective potential at least near the southeast zones Friday
afternoon, with several guidance members indicating surface
cyclone position in the vicinity of Barber county. Most likely,
any severe convection late Friday would remain east of the DDC
CWA, across central/eastern Kansas into northern Oklahoma, per
SPC's Day 4 outlook.

There still appears to a 12-hour window of rain shower potential
centered on Friday night, as a shortwave approaching from the west
provides forcing for ascent in the cooler post-frontal
environment. 12z ECMWF continues to be the most aggressive
guidance, with up to 1/3 inch of QPF. While this certainly would
be fantastic, much guidance is much drier. Most ensemble members
have much less rain, and operational 12z GFS's QPF fields actually
"leapfrog" from Colorado to eastern Kansas with a defined dry slot
solution. Don't want to sell this chance of rain too much in an
exceptional drought, as the wave appears too progressive for
meaningful rainfall in SW KS, yet again.

Saturday will be much cooler with elevated northwest winds behind
the trough axis, but mid April sunshine will still allow for lower
60s in the afternoon. Coolest temperatures are expected Sunday
morning, as a 1026 mb surface high settles southward down the high
plains. Currently, NBM depicts a light freeze in the
climatologically favored northwest zones Sunday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1009 AM CDT Tue Apr 11 2023

VFR/SKC will continue through this TAF cycle. Elevated south winds
will prevail at all airports through 00z Wed, gusting 25-28 kts.
South winds will remain elevated through tonight, as a low level
jet is forecast to keep the boundary layer mixed. Included low
level wind shear in all TAFs after 06z Wed. After 15z Wed, strong
south winds will impact aviation operations at all airports,
gusting 30-35 kts.

&&

.FIRE WEATHER...
Issued at 220 PM CDT Tue Apr 11 2023

Surface observations at 2 pm showed Johnson, Syracuse and Elkhart
near the upper end of red flag criteria, with relative humidity
of 14-15% and winds gusting near 25 mph. Will let current red flag
warning continue as scheduled for the western 6 counties.

For the same western 6 counties, upgraded fire weather watch to a
red flag warning for Wednesday. South winds will be notably strong
stronger Wednesday, with gusts near 40 mph, with minimum relative
humidity falling to as low as 10% across far western Kansas, west
of a diffuse dryline. Critical wildfire danger will strongly favor
areas along and west of state highway 25. East of here, moisture
advection is expected to keep dewpoints in the lower 40s, and
relative humidity above red flag criteria.

More of the same Thursday. Intense south winds are expected,
likely the strongest winds of this windy stretch, with gusts
near 50 mph by late afternoon. Red flag criteria is only possible
across again the western 6 zones, where humidity will fall to near
15% for a few hours. That stated, strong south winds are expected
areawide Thursday and Thursday evening. These strong winds
combined with the continued drought, dormant vegetation and
delayed greenup pose a risk of wildfire spread, regardless of
whether specific red flag criteria are reached.

Outdoor burning, and outdoor activities involving sparks or
flames, and strongly discouraged in the expected strong south wind
regime through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  50  84  52 /   0   0   0   0
GCK  83  49  85  51 /   0   0   0   0
EHA  85  50  89  53 /   0   0   0   0
LBL  84  52  87  54 /   0   0   0   0
HYS  82  53  85  55 /   0   0   0   0
P28  81  52  83  52 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ061-062-074-075-084-085.

Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Wednesday for KSZ061-062-074-075-084-085.

Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ061-062-074-075-084-085.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Apr 11, 3:26 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CDT Tue Apr 11 2023

KSZ030-031-043>046-061>066-074>081-084>090-120830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CDT Tue Apr 11 2023 /226 AM MDT Tue Apr 11 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A red flag warning is in effect for portions of far western and
west central Kansas today. See the latest fire weather messages
for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A fire weather watch is in effect for portions of far western and
west central Kansas Wednesday. See the latest fire weather
messages for more information.

Fire weather risk remains high Thursday due to strong winds and
low relative humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:32 PM CDTFire Weather WatchDDCEllis, Finney, Grant, Hamilton, Kearny, Lane and 7 more22 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.